Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 75, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 3, 2004, 10:58 PM CDT for Cedar County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2004, 10:58 PM CDT (03:58 UTC)
- Expired
- Jul 3, 2004, 11:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Cedar County, NE
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 11:15 PM CDT | TSTM WND GST 70 | Hartington, NE | THUNDERSTORM WIND GUSTS ESTIMATED AT 70 MPH DOWNED TREES FROM HARTINGTON THROUGH EAST OF TOWN. SOME STREET FLOODING WAS ALSO REPORTED IN TOWN. |
| Jul 3, 11:15 PM CDT | TSTM WND GST 70 | Hartington, NE | THUNDERSTORM WIND GUSTS ESTIMATED AT 70 MPH DOWNED TREES FROM HARTINGTON THROUGH EAST OF TOWN. SOME STREET FLOODING WAS ALSO REPORTED IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1650 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 040358 TOROAX NEC027-040430- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 1058 PM CDT SAT JUL 3 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... CEDAR COUNTY IN NORTHEAST NEBRASKA * UNTIL 1130 PM CDT * AT 1054 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED OVER HARTINGTON...OR ABOUT 19 MILES SOUTH OF YANKTON...MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... OBERT A TRAINED SPOTTER REPORTED DIME SIZE HAIL JUST WEST OF HARTINGTON AT 1055 PM. IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4272 9736 4254 9737 4248 9703 4272 9703 $$ CHERMOK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 3, 2:35 PM CDT, 8 hours 23 minutes earlier.
Area forecast discussion, Jul 3, 2:35 PM CDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT SAT JUL 3 2004 .DISCUSSION... MAIN FORECAST PROBLEMS SURROUND RAIN CHANCES THROUGH MONDAY NIGHT. A FEW SHOWERS DEVELOPED IN WESTERN IOWA THIS AFTERNOON ON THE BACK SIDE OF THE DEPARTING UPPER LEVEL TROF. EXPECT THE TROF TO BE FAR ENOUGH EAST BY ZONE TIME THAT ANY RAIN ASSOCIATED WITH IT WILL REMAIN EAST OF THE CWA. NEXT ISSUE BECOMES THE POSSIBLE MCS TONIGHT WITH THE ETA AND GFS NOW HAVING COME INTO AGREEMENT. AN INCREASING LOW LEVEL JET...STRONG MOISTURE CONVERGENCE BETWEEN 925 AND 850 MB ALONG WITH THE NOSE OF THE 850 MB MOISTURE TRANSPORT VECTORS SUGGEST MCS DEVELOPMENT IN WESTERN/CENTRAL NEBRASKA TONIGHT. EXPECT THIS TO THEN MIGRATE EAST/SOUTHEAST AS PER THE CORFIDI VECTORS AND MEAN 850-300MB WIND WHICH WILL MAINLY IMPACT SOUTHEAST NEBRASKA. WILL GO AHEAD AND INCREASE RAIN CHANCES OVER SOUTHEAST NEBRASKA INTO THE LIKELY CATEGORY AFTER MIDNIGHT AND MENTION HEAVY RAIN...AND THEN TAPER POPS TO CHANCE CATEGORY FARTHER NORTH. WILL CARRY A SMALL CHANCE POP INTO SUNDAY MORNING OVER SOUTHEAST NEBRASKA DUE TO THE DEPARTING MCS...AND THEN GO MAINLY DRY UNTIL SUNDAY NIGHT. APPEARS BEST RAIN CHANCES SUNDAY NIGHT WILL BE WEST AND SOUTH OF CWA WHERE THE LOW LEVEL JETS CRANK UP. THE LOW LEVEL BOUNDARIES WILL ALSO BE IN THOSE SPOTS WITH A TROF ACROSS WESTERN NEBRASKA AND A WARM FRONT INTO CENTRAL KANSAS. WILL CARRY A SMALL CHANCE OF THUNDERSTORMS SUNDAY NIGHT IN CASE THE STORMS WHICH DEVELOP WEST CAN MAKE IT INTO THE AREA LATER SUNDAY NIGHT AND BECAUSE THE GFS PLACES THE WARM FRONT FARTHER NORTH. THE CHANCE OF SHOWERS AND THUNDERSTORMS INCREASES AGAIN ON MONDAY AS A COLD FRONT MOVES ACROSS THE CWA. THIS WILL ALSO HAVE SOME UPPER LEVEL SUPPORT AS A SHORTWAVE MOVES THROUGH THE CENTRAL PLAINS. WILL GO WITH HIGH CHANCE CATEGORY POPS FOR NOW AND MAY NEED TO INCREASE THEM TO LIKELY LATER ON. WILL FOLLOW THE ETA AND CONTINUE THE DRY FORECAST STARTING ON TUESDAY...THOUGH THE GFS DOES TEND TO LINGER RAIN INTO EARLY TUESDAY MORNING IN THE EASTERN CWA. THOUGHT ABOUT ADDING A CHANCE OF THUNDERSTORMS TO THURSDAY NIGHT DUE TO WARM AIR ADVECTION...HOWEVER DECIDED TO GO DRY FOR NOW AND FOCUS POPS FRIDAY INTO SATURDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && KING
Hazardous weather outlook, Jul 3, 5:44 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 544 PM CDT SAT JUL 3 2004 IAZ090-NEZ030-042-043-050-051-065>068-078-088>093-041100- BOONE-BUTLER-CASS-COLFAX-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER- NEMAHA-OTOE-PAWNEE-PLATTE-RICHARDSON-SALINE-SAUNDERS-SEWARD- 544 PM CDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND INDEPENDENCE DAY THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT...ESPECIALLY AFTER LATE EVENING. SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS. A THUNDERSTORM COMPLEX OVER WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA SATURDAY AFTERNOON IS EXPECTED TO TRACK SOUTHEAST ACROSS THE AREA TONIGHT. THIS COMPLEX WILL BE FED BY AN INCREASING LOW LEVEL JET FORECAST TO DEVELOP INTO SOUTHERN NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE SUNDAY NIGHT AND MONDAY ACROSS THE OUTLOOK AREA. THUNDERSTORMS SHOULD AGAIN DEVELOP OVER THE WESTERN HIGH PLAINS SUNDAY AFTERNOON AND TRACK SOUTHEAST ACROSS THE AREA SUNDAY NIGHT. AN UPPER LEVEL DISTURBANCE AND COLD FRONT TRACKING ACROSS THE PLAINS MONDAY COULD PROVIDE THE NECESSARY LIFT FOR SEVERE THUNDERSTORMS DURING THAT TIME AS WELL. THERE IS A CHANCE OF THUNDERSTORMS OVER THE REGION AGAIN NEXT FRIDAY AND SATURDAY...THE STRENGTH AND COVERAGE OF WHICH WILL BE DISCUSSED IN FUTURE HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER THE AREA LATER TONIGHT. NEZ011-012-016>018-031>033-044-041100- ANTELOPE-CEDAR-CUMING-DODGE-KNOX-MADISON-PIERCE-STANTON-WAYNE- 544 PM CDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND INDEPENDENCE DAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT...ESPECIALLY AFTER LATE EVENING. A FEW STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS. A THUNDERSTORM COMPLEX OVER WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA IS EXPECTED TO TRACK SOUTHEAST ACROSS THE AREA TONIGHT. THIS COMPLEX WILL BE FED BY AN INCREASING LOW LEVEL JET FORECAST TO DEVELOP INTO SOUTHERN NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE SUNDAY NIGHT AND MONDAY ACROSS THE OUTLOOK AREA. THUNDERSTORMS SHOULD AGAIN DEVELOP OVER THE WESTERN HIGH PLAINS SUNDAY AFTERNOON AND TRACK SOUTHEAST ACROSS THE AREA SUNDAY NIGHT. AN UPPER LEVEL DISTURBANCE AND COLD FRONT TRACKING ACROSS THE PLAINS MONDAY COULD PROVIDE THE NECESSARY LIFT FOR SEVERE THUNDERSTORMS DURING THAT TIME AS WELL. THERE IS A CHANCE OF THUNDERSTORMS OVER THE REGION AGAIN NEXT FRIDAY AND SATURDAY...THE STRENGTH AND COVERAGE OF WHICH WILL BE DISCUSSED IN FUTURE HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER THE AREA LATER TONIGHT. IAZ043-055-056-069-079-080-091-NEZ015-034-045-052-053-041100- BURT-DOUGLAS-HARRISON IA-MILLS IA-MONONA IA-MONTGOMERY IA-PAGE IA- POTTAWATTAMIE IA-SARPY-SHELBY IA-THURSTON-WASHINGTON- 544 PM CDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND INDEPENDENCE DAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT... MAINLY AFTER MIDNIGHT. ALTHOUGH SEVERE STORMS ARE POSSIBLE WEST OF THE REGION TONIGHT...BY THE TIME THE ACTIVITY REACHES THE MISSOURI RIVER...ORGANIZED OR WIDESPREAD SEVERE WEATHER IS LESS LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE SUNDAY NIGHT AND MONDAY ACROSS THE OUTLOOK AREA. THUNDERSTORMS SHOULD AGAIN DEVELOP OVER THE WESTERN HIGH PLAINS SUNDAY AFTERNOON AND TRACK SOUTHEAST ACROSS THE AREA SUNDAY NIGHT. AN UPPER LEVEL DISTURBANCE AND COLD FRONT TRACKING ACROSS THE PLAINS MONDAY COULD PROVIDE THE NECESSARY LIFT FOR SEVERE THUNDERSTORMS DURING THAT TIME AS WELL. THERE IS A CHANCE OF THUNDERSTORMS OVER THE REGION AGAIN NEXT FRIDAY AND SATURDAY...THE STRENGTH AND COVERAGE OF WHICH WILL BE DISCUSSED IN FUTURE HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED OVER THE REGION TONIGHT OR SUNDAY. CHERMOK
In the hours before
Local storm report, Jul 3, 10:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1045 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 4 W CROFTON 42.73N 97.58W
07/03/2004 0.88 INCH KNOX NE EMERGENCY MNGR
&&
JBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:56 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 49 min |
| Jul 3, 10:06 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 39 min |
| Jul 3, 10:45 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 45 min |
| Jul 3, 11:21 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 39 min |
| Jul 3, 11:27 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge, Saunders | 48 min |
| Jul 3, 11:47 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 43 min |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.